Hail, Maury
- When
- June 1, 4:02 PM CST
- Where
- Maury County, 2.18 mi SE of Columbia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.600, -87.020
Nickel size hail was reported by the public.
As a cold front moved into the Ohio Valley Region as June 1st progressed, a moist and unstable airmass was in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, isolated strong to severe thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As a cold front moved into the Ohio Valley Region as June 1st progressed, a moist and unstable airmass was in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, isolated strong to severe thunderstorms developed. The concentration of severe thunderstorms occurred in Maury County, resulting in thunderstorm wind damage and large hail being reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 1, 2:35 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 335 PM CDT MON JUN 1 2009 .DISCUSSION... AS UPPER FLOW TURNS FROM NW TO W/SW A WEAK H5 SHORTWAVE MOVES OUT OF THE ROCKIES INTO THE MIDSTATE BY WED. AS FLOW BECOMES MORE PERSISTENT FROM THE SOUTH...ENOUGH MOISTURE AND INSTABILITY WILL ALLOW A SLIGHT CHANCE OF CONVECTION FOR TUE AFTN. AS THE ASSOCIATED FRONT DRAWS CLOSER TO THE MIDSTATE...PRECIP CHANCES WILL INCREASE ACCORDINGLY. THE FRONT SHOULD PASS THE AREA WED NGT WITH PRECIP CHANCES TAPERING OFF THU NGT. UPPER FLOW TURNS TEMPORARILY TO THE NW AS THE UPPER LEVEL RIDGE MOVES INTO THE AREA. LITTLE CHANCE OF PRECIP EXPECTED FOR FRI AND SAT AS A WEAK SFC RIDGE MOVES ACROSS THE AREA. SLY LOW LEVEL FLOW RETURNS EARLY SUN AS THE UPPER RIDGE FLATTENS OUT AND MORE UPPER LEVEL IMPULSES BEGIN TO AFFECT THE MIDSTATE. A SFC LOW MOVES INTO THE PLAINS EARLY SUN WITH A WARM FRONT WELL TO THE NORTH OF THE AREA OVER THE GREAT LAKES STATES. ENOUGH MOISTURE AND INSTABILITY WILL MAKE IT BACK INTO THE AREA TO GENERATE A SLIGHT CHANCE OF CONVECTION FOR SUN AFTN AND BEYOND. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 63 93 66 87 / 10 20 20 40 CLARKSVILLE 63 92 66 84 / 10 20 30 50 CROSSVILLE 58 87 62 80 / 0 10 20 30 COLUMBIA 63 92 67 87 / 10 20 20 40 LAWRENCEBURG 63 91 67 87 / 10 20 20 40 WAVERLY 64 92 66 85 / 10 20 30 50 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && JLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 518 AM CDT MON JUN 1 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-021030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 518 AM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 07
The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported by the public.
One inch hail was reported by a trained spotter.
Trees down blocking road was reported by the public.
Nichel size hail was reported by a trained spotter.
Quarter size hail was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177042, 177043, 177050, 177046, 177047.